Alert archive / North Carolina / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 176, NWS Blacksburg, VA

May 24, 20114 counties in North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at May 24, 2011, 3:56 PM EDT for 4 counties in North Carolina. It was in force for 64 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2011, 3:56 PM EDT (19:56 UTC)
Expired
May 24, 2011, 5:00 PM EDT
In force
64 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Alleghany County, NC, Surry County, NC, Wilkes County, NC, Yadkin County, NC

The radar

The Roanoke radar (KFCX), 76 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 4:00 PM EDTTSTM WND DMG6 Wsw Mountain Park, NCLARGE BRADFORD PEAR TREE SPLIT
May 24, 4:03 PM EDTHAIL 1.255 Wsw Mountain Park, NC
May 24, 4:10 PM EDTHAIL 1.54 N Elkin, NC
May 24, 4:21 PM EDTFUNNEL CLOUDBoonville, NC
May 24, 4:23 PM EDTHAIL 1.51 S Fairview, NC
May 24, 4:25 PM EDTTSTM WND DMG1 N Traphill, NCTREES DOWN.
May 24, 4:32 PM EDTHAIL 11 Nne Siloam, NCQUARTER SIZE HAIL ON ATKINSON ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 10:00 AM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.9 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2011-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 451 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2011-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
451 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
1350 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

997 
WUUS51 KRNK 241956
SVRRNK
NCC005-171-193-197-242100-
/O.NEW.KRNK.SV.W.0176.110524T1956Z-110524T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
356 PM EDT TUE MAY 24 2011

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN ALLEGHANY COUNTY IN NORTHWEST NORTH CAROLINA
  NORTHERN YADKIN COUNTY IN NORTHWEST NORTH CAROLINA
  SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA
  NORTHEASTERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA

* UNTIL 500 PM EDT.

* AT 353 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  TRAPHILL...AND MOVING EAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BENHAM...
  STATE ROAD...
  MOUNTAIN PARK...
  FAIRVIEW...
  LEVEL CROSS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3646 8115 3656 8054 3655 8046 3655 8045
      3651 8044 3623 8044 3622 8109
TIME...MOT...LOC 1957Z 266DEG 29KT 3634 8096

$$

16
4 follow-up statements
416 
WWUS51 KRNK 242013
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
413 PM EDT TUE MAY 24 2011

NCC005-242022-
/O.CAN.KRNK.SV.W.0176.000000T0000Z-110524T2100Z/
ALLEGHANY NC-
413 PM EDT TUE MAY 24 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN ALLEGHANY COUNTY IS
CANCELLED...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3625 8094 3643 8096 3656 8055 3655 8045
      3651 8044 3641 8044 3641 8045 3627 8045
      3626 8044 3623 8045
TIME...MOT...LOC 2012Z 266DEG 29KT 3633 8081

$$

NCC171-193-197-242100-
/O.CON.KRNK.SV.W.0176.000000T0000Z-110524T2100Z/
YADKIN NC-SURRY NC-WILKES NC-
413 PM EDT TUE MAY 24 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR NORTHEASTERN WILKES...SURRY AND NORTHEASTERN YADKIN COUNTIES...

AT 407 PM EDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
MPH.  THIS STORM WAS LOCATED NEAR STATE ROAD...OR NEAR MOUNTAIN
PARK...MOVING EAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
  FAIRVIEW...
  LEVEL CROSS...
  PILOT MOUNTAIN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

HAIL UP TO 2 INCHES IN DIAMETER HAS BEEN REPORTED IN THE STATE ROAD 
AND MULBERRY AREAS WITH THIS STORM. IF YOU ARE IN THE PATH OF THE 
STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

&&

LAT...LON 3625 8094 3643 8096 3656 8055 3655 8045
      3651 8044 3641 8044 3641 8045 3627 8045
      3626 8044 3623 8045
TIME...MOT...LOC 2012Z 266DEG 29KT 3633 8081

$$

16
186 
WWUS51 KRNK 242034
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
434 PM EDT TUE MAY 24 2011

NCC193-242044-
/O.CAN.KRNK.SV.W.0176.000000T0000Z-110524T2100Z/
WILKES NC-
434 PM EDT TUE MAY 24 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WILKES COUNTY IS
CANCELLED...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3625 8083 3637 8084 3645 8045 3627 8045
      3624 8044 3623 8045
TIME...MOT...LOC 2034Z 277DEG 34KT 3629 8053

$$

NCC171-197-242100-
/O.CON.KRNK.SV.W.0176.000000T0000Z-110524T2100Z/
YADKIN NC-SURRY NC-
434 PM EDT TUE MAY 24 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR SOUTHERN SURRY AND NORTHEASTERN YADKIN COUNTIES...

AT 430 PM EDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
MPH.  THIS STORM WAS LOCATED NEAR SILOAM...OR 6 MILES NORTHWEST OF
EAST BEND...MOVING EAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
  PILOT MOUNTAIN STATE PARK...
  PILOT MOUNTAIN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

HAIL UP TO 2 INCHES IN DIAMETER HAS BEEN REPORTED IN THE ROCKFORD 
AREA WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE 
IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY.

&&

LAT...LON 3625 8083 3637 8084 3645 8045 3627 8045
      3624 8044 3623 8045
TIME...MOT...LOC 2034Z 277DEG 34KT 3629 8053

$$

16
128 
WWUS51 KRNK 242043
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
443 PM EDT TUE MAY 24 2011

NCC171-197-242100-
/O.CON.KRNK.SV.W.0176.000000T0000Z-110524T2100Z/
YADKIN NC-SURRY NC-
443 PM EDT TUE MAY 24 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR SOUTHEASTERN SURRY AND NORTHEASTERN YADKIN COUNTIES...

AT 439 PM EDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE OF 
PRODUCING GOLFBALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 
MPH.  THIS STORM WAS LOCATED NEAR PILOT MOUNTAIN STATE PARK...OR 
NEAR EAST BEND...MOVING EAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
  PILOT MOUNTAIN STATE PARK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

HAIL UP TO 2 INCHES IN DIAMETER HAS BEEN REPORTED ACROSS SURRY 
COUNTY WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE 
IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

&&

LAT...LON 3624 8062 3638 8059 3639 8045 3627 8045
      3624 8044 3623 8045
TIME...MOT...LOC 2043Z 277DEG 34KT 3628 8043

$$

16
118 
WWUS51 KRNK 242059
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
459 PM EDT TUE MAY 24 2011

NCC171-197-242109-
/O.EXP.KRNK.SV.W.0176.000000T0000Z-110524T2100Z/
YADKIN NC-SURRY NC-
459 PM EDT TUE MAY 24 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SURRY AND
NORTHEASTERN YADKIN COUNTIES EXPIRES AT 500 PM EDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS MOVED OUT OF 
THE COUNTY TO THE EAST. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3624 8062 3638 8059 3639 8045 3627 8045
      3624 8044 3623 8045
TIME...MOT...LOC 2059Z 277DEG 34KT 3626 8024

$$

16

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 1:58 PM EDT, 1 hour 58 minutes earlier.

Area forecast discussion, May 24, 1:58 PM EDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
158 PM EDT TUE MAY 24 2011

.SYNOPSIS...
A WARM AND MOIST AIR MASS WILL REMAIN IN PLACE THROUGH THE NEXT
SEVERAL DAYS AS HIGH PRESSURE OFF THE SOUTHEAST U.S. CONTINUES TO
BRING HUMIDITY INTO THE REGION. CHANCES FOR SCATTERED STRONG
THUNDERSTORMS AND LOCALLY HEAVY RAINFALL WILL CONTINUE EACH
AFTERNOON AS IMPULSES OF ENERGY EMERGE FROM DEVELOPING LOW
PRESSURE OVER THE CENTRAL U.S. A STRONGER COLD FRONT WILL
GRADUALLY APPROACH FROM THE WEST BY THE END OF THE WEEK WITH ADDED
ROUNDS OF SHOWERS AND THUNDERSTORMS INTO THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 100 PM...ACTIVE AFTERNOON CONTINUES WITH A BROKEN LINE OF SEVERE
THUNDERSTORMS HEADING INTO THE PIEDMONT OF VA/NC. HAVE ADJUSTED
POP/WX TO ACCOUNT FOR COVERAGE AND TIMING OF THIS ACTIVITY. IN THE
WESTERN HALF OF THE AREA...WE HAVE STABILIZED IN THE WAKE OF THE
SHOWERS AND STORMS. ANTICIPATE AROUND A TWO HOUR PERIOD POST
PRECIPITATION WHERE ANY PARTICULAR AREA WILL BE RAIN FREE.
HOWEVER...STILL WATCHING ACTIVITY MOVING INTO THE REGION FROM KY.
ANTICIPATE ARRIVAL BY THE LATE AFTERNOON...ROUGHLY THE SAME TIME
WHEN THE WEST MAY START TO BECOME UNSTABLE AGAIN AS HEATING IN
THAT AREA CONTINUES. COORDINATION WITH SPC HAS YIELDING CONTINUING
WATCH 354 AS IS IN ANTICIPATE OF EITHER REDEVELOPMENT IN THE
WEST...OR ACTIVITY FROM KY ENTERING. NO COUNTIES WILL BE DROPPED.

PREVIOUS DISCUSSUION...
OVERALL PERSISTENCE FORECAST CONTINUES TODAY WITH
FOCUS FOR CONVECTION MAINLY TIED TO UPSTREAM IMPULSES AND ABILITY
OF INSTABILITY TO OVERCOME BOUNDARY LAYER WESTERLY FLOW. HAVE SEEN
MAJORITY OF TSRA NOW PASS TO THE NW WITH INIT S/W ALONG THE OHIO
RIVER EARLY THIS MORNING. HOWEVER EXPECT MAY SEE A FEW MORE
TRAILING SHRA/-TSRA FORM TOWARD DAYBREAK OVER THE MOUNTAINS UNDER
THIS FEATURE SO LEAVING IN SOME LOW CHANCE POPS FAR WEST EARLY.
NEXT S/W TROF NOW OVER ARKANSAS OF MORE CONCERN LATER TODAY AS IT
SLIDES ENE NEARING THE WEST BY THIS EVENING. MODELS AGAIN
STRUGGLING WITH PLACEMENT OF BETTER LIFT WITH MOST WANTING TO RUN
QPF ACROSS THE FAR NW WITH SOME SPILLOVER INTO THE NORTHERN ZONES
LATE IN THE DAY. HOWEVER LATEST HRRR HAS SOME SHRA/TSRA MOVING
ACROSS THE WEST EARLY IN THE AFTERNOON BEFORE FADING IN
DOWNSLOPE...WHILE THE LOCAL WRF MOST AGGRESSIVE IN LIFTING AN AXIS
OF DEEPER CONVECTION IN FROM THE WEST/SW BY LATE IN THE DAY AS
MIXING RELAXES AND DOWNSLOPE WEAKENS. SINCE NOT CLEAR CUT AGAIN
AND HAVE POTENTIAL FOR DEBRIS CLOUDS TO ALSO CAUSE
HEATING/INSTABILITY TO BE LESS...HAVE CONTINUED HIGHER CHANCES
WEST TODAY AND LIMITED THE SE TO ONLY ISOLATED COVERAGE FOR NOW.
AGAIN DECENT MID LEVEL WESTERLY JET/SHEAR BRINGS THE THREAT FOR
MULTICELL SVR POTENTIAL IF THE NAM CAPES OF 1000+ J/KG ARE
REALIZED SIMILAR TO MONDAY. THUS WILL KEEP SVR MENTION IN THE
HWO...IN LINE WITH THE LATEST SWODY1 WHICH PAINTS MOST OF THE AREA
IN SLIGHT RISK TODAY. DOWNSLOPE AND 85H TEMPS NEARING +19C SOUTH
AGAIN SUPPORT HIGHS CLOSE TO 90 SE IF CAN STAY WITH MORE SUN.
HOWEVER MOS HAS BEEN TOO WARM OF LATE ESPCLY GIVEN DEBRIS CLOUDS
SO STAYED CLOSER TO THE COOLER MET MOS TO SOME DEGREE WHICH KEEPS
THE FAR WEST IN THE 70S WITH 80S ALONG/EAST OF THE BLUE RIDGE
UNLESS INSOLATION IS MORE.

VORT DAMPENS AND PASSES TO THE EAST OVERNIGHT AHEAD OF THE
BACKDOORING COLD FRONT THAT SHOULD BE JUST NORTH OF THE AREA BY
MORNING. AGAIN BEST LIFT FOR TSRA OVER THE WEST PER BETTER LOW LEVEL
CONVERGENCE AND PERHAPS EAST/SE THIS EVENING WITH THE S/W REMNANT.
IN BETWEEN...LIKELY ISOLATED COVERAGE BLUE RIDGE GIVEN DOWNSLOPE AND
WEAK SUBSIDENCE. HOWEVER IF WESTERN CONVECTION ORGANZES MORE EARLY
ON THEN COULD SEE A CLUSTER OF STORMS MOVE OUT THRU THE BLUE RIDGE
SO SOMETHING TO WATCH. OTRW LOW CHANCE POPS THAT SHOULD DIMINISH
AFTER MIDNIGHT. LOW TEMPS SIMILAR TO THE PAST FEW NIGHTS WITH LOWS
MAINLY IN THE 60S UNDER DEBRIS CLOUDS WITH A FEW 50S IN THE VALLEYS
PENDING DEGREE OF FOG COVERAGE.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
SUB-TROPICAL RIDGE WILL REMAIN OFF THE SOUTHEAST US COAST.
VERY WARM AND UNSETTLED WEATHER WILL CONTINUE ACROSS OUR REGION.
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF A STORM
IN THE CENTRAL PLAINS. PLENTY OF MOISTURE AND POTENTIAL INSTABILITY
REMAINS OVER THE AREA WITH FORECAST PWATS OF 1.25 TO 1.50 INCHES
ALONG WITH AFTERNOON HEATING CAPES AROUND 1000 J/KG ON VARIOUS
MODELS. SWODY2 HIGHLIGHTS THE POTENTIAL FOR SEVERE STORMS WITH MAIN
THREATS LARGE HAIL AND DAMAGING WINDS.

KEPT THE HIGHEST POPS ACROSS THE NORTH DUE TO TERRAIN FORCING AND
PROXIMITY TO THE BEST FORCING. PLAYED HIGH TEMPERATURES CLOSE TO
ADJMET WITH READINGS FROM AROUND 80 IN THE NORTHWEST TO NEAR 90
DEGREES IN THE SOUTHEAST. QUESTIONS ON WHETHER CONVECTION FORCES
BACKDOOR FRONT SOUTH AND HOW FAR WEDNESDAY AFTERNOON INTO WEDNESDAY
NIGHT. WENT WITH MILD LOWS WEDNESDAY NIGHT FROM AROUND 60 DEGREES
TO THE MID 60S.

LOW PRESSURE AREA OVER THE CENTRAL U.S. WILL PUSH INTO THE OH
VALLEY ON THURSDAY WITH TRAILING FRONTAL BOUNDARY PUSHING EAST.
AIRMASS ACRS THE SOUTHERN APPALACHIANS WILL REMAIN UNSTABLE AND
FAVORABLE FOR SCATTERED DIURNAL AND MESOSCALE DRIVEN CONVECTION.
STORMS COULD AGAIN BE SEVERE OR HEAVY RAIN MAKERS WITH THE
POSSIBILITY OF LOCALIZED FLASH FLOODING..ESPECIALLY WITH THE GROUND
VERY WET FROM RECENT RAINS. HIGHS ON THURSDAY WILL VARY FROM THE
LOWER 80S IN THE MOUNTAINS TO THE LOWER 90S IN THE PIEDMONT.
SHORTWAVE MOVING ACROSS THE REGION WILL RESULT SCATTERED CONVECTION
WITH BEST CHANCES ACROSS THE NORTHWEST. LOWS THURSDAY NIGHT WILL
VARY FROM AROUND 60 TO THE MID 60S.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
FRIDAY THROUGH SATURDAY THE REGION WILL REMAIN IN A VERY PROGRESSIVE
FLOW PATTERN. ANTICIPATE VARIOUS OCCURRENCES OF DISTURBANCES MOVING
THROUGH THE GENERAL SW-W PATTERN INTO OR NEAR THE AREA...IN ADDITION
TO A DIURNAL CONVECTION PATTERN. THE RESULT WILL BE DAILY CHANCES OF
SHOWERS AND STORMS WITH PERIODS OF GREATER COVERAGE IN ASSOCIATION
WITH DISTINCT WAVES. A STRONGER WAVE GOES THROUGH OUR AREA DURING
THE SATURDAY INTO SATURDAY NIGHT TIME FRAME. THIS WAVE ALSO WILL
BRING A COLD FRONT THROUGH THE REGION WITH SLIGHTLY COOLER AND DRIER
HIGH PRESSURE ENTERING THE AREA SUNDAY INTO MONDAY.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
FIRST ROUND OF SHRA/TSRA MOVING EAST OF A KLYH-KDAN LINE.
LOCALIZED LIFR/IFR CONDITIONS EXPECTED UNDER THE STRONGEST
CELLS...OTHERWISE CONDITIONS SHOULD MAINLY BE VFR. NEXT SHORTWAVE
TROUGH PUSHING EAST THROUGH EASTERN KENTUCKY. ANTICIPATE A RETURN
OF SCATTERED SHRA/TSRA ACROSS THE MOUNTAINS AFTER 20Z...400 PM
EDT. OVERNIGHT...PRECIPITATION SHOULD WANE WITH A TREND TOWARDS
MVFR VSBYS FOR LIGHT FOG. CANNOT RULE OUT SOME LINGERING ISOLATED
SHRA/TSRA...BUT NOT ENOUGH TO PLACE IN THE PREVAILING CONDITIONS
IN ANY TAF.

AFTER 12-14Z...8AM-10AM...WEDNESDAY VSBYS SHOULD IMPROVE TO VFR.
SHOULD START TO SEE DEVELOPMENT OF SCT-BKN VFR CU AN STRATO-CU B
NOON WITH SOME ISOLATED SHRA/TSRA.

LITTLE CHANGE IN THE OVERALL WEATHER PATTERN IS EXPECTED FOR THE
REST OF THE WEEK INTO SATURDAY. BROAD SOUTHWEST FLOW WILL RESULT IN DAILY
SCATTERED SHOWERS AND THUNDERSTORMS...WHICH WILL BE MOST NUMEROUS
IN THE MOUNTAINS. THEREFORE...WHILE PREDOMINATELY VFR WEATHER
SHOULD DOMINATE...BRIEF PERIODS OF IFR/LIFR WILL BE POSSIBLE EACH
DAY IN THE VICINITY OF THE STORMS...AS WELL AS AREAS OF LATE
NIGHT/EARLY MORNING MVFR FOG IN THE SHELTERED LOW LYING AREAS OF
THE PIEDMONT AND IN THE MOUNTAIN VALLEYS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/MC
NEAR TERM...DS/JH
SHORT TERM...KK
LONG TERM...DS/KK
AVIATION...DS/JH
Hazardous weather outlook, May 24, 10:35 AM EDT, 5 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1035 AM EDT TUE MAY 24 2011

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-251445-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
1035 AM EDT TUE MAY 24 2011

...SEVERE THUNDERSTORM WATCH 354 IN EFFECT UNTIL 5 PM EDT THIS
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CONTINUED SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY
AFTERNOON AND EVENING WITH DAMAGING WINDS AND LARGE HAIL POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, May 24, 1:46 PM EDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
146 PM EDT TUE MAY 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1242 PM     TSTM WND DMG     5 E STUART              36.63N 80.19W
05/24/2011                   PATRICK            VA   LAW ENFORCEMENT

            TREES DOWN IN PATRICK SPRINGS.

&&

WERT
Local storm report, May 24, 1:49 PM EDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
149 PM EDT TUE MAY 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     TSTM WND DMG     NATHALIE                36.93N 78.95W
05/24/2011                   HALIFAX            VA   LAW ENFORCEMENT

            MANY TREES DOWN.

&&

TW
Special weather statement, May 24, 1:51 PM EDT, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
151 PM EDT TUE MAY 24 2011

VAZ058-241830-
HALIFAX VA-
151 PM EDT TUE MAY 24 2011

...STRONG THUNDERSTORMS WILL AFFECT SOUTHERN HALIFAX COUNTY...

AT 149 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 5 MILES
NORTH OF TURBEVILLE TO 5 MILES SOUTH OF TURBEVILLE...MOVING EAST AT
40 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

THESE STORMS WILL BE NEAR CLUSTER SPRINGS AROUND 200 PM AND VIRGILINA
AROUND 210 PM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3664 7859 3660 7871 3656 7873 3654 7872
      3654 7873 3655 7912 3671 7905 3660 7872
      3665 7857 3663 7855

WP
Local storm report, May 24, 2:04 PM EDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
204 PM EDT TUE MAY 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     TSTM WND DMG     KEYSVILLE               37.04N 78.48W
05/24/2011                   CHARLOTTE          VA   PUBLIC

            5-6 LARGE LIMBS BLOWN DOWN.

&&

WPERRY
Local storm report, May 24, 2:31 PM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
231 PM EDT TUE MAY 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0956 AM     HAIL             4 W BLUEFIELD           37.24N 81.33W
05/24/2011  E0.75 INCH       TAZEWELL           VA   PUBLIC

&&

CHENARD
Local storm report, May 24, 3:37 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
337 PM EDT TUE MAY 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             FLEETWOOD               36.30N 81.52W
05/24/2011  E0.75 INCH       ASHE               NC   TRAINED SPOTTER

            THE HAIL RANGED FROM DIME TO PENNY SIZE. THE HAIL ENDED
            AT 333 PM.

&&

DS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 11:27 AM EDTSpecial Weather StatementRNKAlleghany48 min
May 24, 12:02 PM EDTSevere Thunderstorm WarningRNKStokes58 min
May 24, 12:47 PM EDTSevere Thunderstorm WarningRNKCaswell, Rockingham, Stokes58 min
May 24, 3:04 PM EDTSevere Thunderstorm WarningRNKAlleghany, Ashe, Surry, Watauga, Wilkes, Yadkin56 min
May 24, 3:21 PM EDTTornado WarningRNKAlleghany, Surry, Wilkes39 min
May 24, 3:51 PM EDTTornado WarningRNKSurry, Wilkes, Yadkin39 min
May 24, 4:27 PM EDTTornado WarningRNKStokes, Surry, Yadkin40 min
May 24, 4:37 PM EDTSevere Thunderstorm WarningRNKRockingham, Stokes, Surry, Yadkin53 min
May 24, 5:33 PM EDTSevere Thunderstorm WarningRNKAlleghany, Ashe, Surry, Watauga, Wilkes57 min
May 24, 5:47 PM EDTSevere Thunderstorm WarningRNKAshe, Watauga, Wilkes58 min
May 24, 5:51 PM EDTTornado WarningRNKAlleghany, Ashe, Wilkes39 min
May 24, 6:08 PM EDTFlash Flood WarningRNKAlleghany, Ashe, Watauga, Wilkes5 hr
May 24, 6:25 PM EDTSevere Thunderstorm WarningRNKAlleghany, Ashe, Watauga, Wilkes65 min
May 24, 6:35 PM EDTSevere Thunderstorm WarningRNKStokes, Surry55 min
May 24, 6:47 PM EDTTornado WarningRNKWilkes28 min
May 24, 6:55 PM EDTSevere Thunderstorm WarningRNKAlleghany, Stokes, Surry, Wilkes, Yadkin65 min
May 24, 7:10 PM EDTSpecial Weather StatementRNKAlleghany, Ashe50 min
May 24, 7:14 PM EDTSevere Thunderstorm WarningRNKCaswell61 min
May 24, 7:14 PM EDTTornado WarningRNKWilkes, Yadkin46 min
May 24, 7:23 PM EDTSevere Thunderstorm WarningRNKSurry, Wilkes, Yadkin67 min
May 24, 7:40 PM EDTSevere Thunderstorm WarningRNKRockingham, Stokes65 min
May 24, 7:56 PM EDTSevere Thunderstorm WarningRNKYadkin49 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.